Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Memphis, TN

May 2, 2003Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2003, 6:58 AM CDT for Weakley County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 6:58 AM CDT (11:58 UTC)
Expired
May 2, 2003, 7:45 AM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Weakley County, TN

The radar

The Paducah radar (KPAH), 58 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 12.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS54 KMEG 021158
SVRMEM
TNC183-021245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
656 AM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE

* UNTIL 745 AM CDT.

* AT 652 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER 
HICKMAN KENTUCKY...MOVING EAST AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 745 AM CDT INCLUDE...
DUKEDOM...
LATHAM...
PURYEAR...

.HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3664 8893 3646 8875 3641 8853 3657 8851

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:05 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 2, 3:05 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT FRI MAY 2 2003

LOOKS LIKE THIS WILL BE AN ACTIVE WEEK OF WEATHER. THUNDERSTORMS ARE
NOW BEGINNING TO MOVE INTO THE AREA.  LOOKS LIKE THE ACTIVE AREA
WILL MAINLY BE LOCATED FROM MEMPHIS SOUTHWARD.  WILL GO WITH CHANCE
WORDING HERE AND SLIGHT CHANCE WORDING NORTH OF MEMPHIS. THINK
SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP OFF AND ON TODAY
ALONG THE BOUNDARY STALLED OUT TO OUR SOUTH.

EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP TONIGHT AS THE
BOUNDARY MOVES BACK NORTHWARD AS A WARM FRONT.

SUNDAY AFTERNOON AND SUNDAY NIGHT LOOKING LIKE THE BEST CHANCE OF
SEVERE WEATHER. CAPE WILL BE AROUND 1500-2000 J/KG...HELICITY WILL
BE AROUND 350-450 M2/S2...ALONG WITH DEWPOINTS IN THE UPPER 60S
APPROACHING 70 AND A 60 KNOT LOW-LEVEL JET.

COLD FRONT WILL APPROACH THE AREA MONDAY NIGHT...KEEPING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST.  THE FRONT SHOULD
TOTALLY PUSH THROUGH THE AREA ON TUESDAY. THE FRONT WILL COME BACK
NORTHWARD TUESDAY NIGHT...WITH ANOTHER COLD FRONT PASSING THROUGH
THE AREA ON WEDNESDAY. SOME SHOWERS/THUNDERSTORMS MAY LINGER INTO
THE SOUTHEASTERN ZONES EARLY WEDNESDAY EVENING. THE FRONT WILL STALL
OUT SOUTH OF THE AREA ON THURSDAY.  WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR EXTREME SOUTHERN ZONES FOR
THURSDAY AND THURSDAY NIGHT.  LOOKS LIKE THE FRONT WILL TRY TO WORK
ITS WAY BACK NORTHWARD ON FRIDAY.  HAVE ADDED A CHANCE FOR SHOWERS
AND THUNDERSTORMS FOR FRIDAY.

PRELIMINARY NUMBERS
MEM 77/61 80/70 82 33665
MKL 75/55 78/67 80 22665
JBR 75/58 78/67 80 24665
TUP 78/58 80/68 80 32565

.MEG...NONE.

KRS
Hazardous weather outlook, May 2, 3:17 AM CDT, 3 hours 41 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
317 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MID SOUTH TODAY AS A
COLD FRONT MOVES SOUTHEASTWARD ACROSS THE AREA. SOME STORMS MAY BE
SEVERE ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE OVER SOUTHERN PORTIONS OF NORTHEAST ARKANSAS
AND OVER SOUTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:24 AM CDTSevere Thunderstorm WarningMEGHenry51 min
May 2, 1:54 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.